The Journal of Arthroplasty, Volume 29, Issue 2, 268 - 271

Pharmacologic Risk Factors for Post-Operative Delirium in Total Joint Arthroplasty Patients: A Case–Control Study

Nandi, Sumon et al.
Hip Knee

Total joint arthroplasty (TJA) patients are at increased risk of post-operative delirium (POD) given their demographics and functional impairment. Certain pharmacologic agents are known to cause delirium, but those that cause delirium following TJA are unknown. Our aim was to explore if specific anesthetic agents, opiate pain medications, or benzodiazepines are associated with POD following TJA. A matched case (n = 98)–control (n = 365) design and conditional logistic regression model were used to examine risk factors for POD among TJA patients at our institution from 2006 to 2010. The model was adjusted for gender, pre-operative alcohol use, and pre-operative depression. Our data suggest that isoflurane and benzodiazepines are associated with an increased risk of delirium in TJA patients and should be used with caution. Hydromorphone and morphine did not increase the risk of delirium in TJA patients and may be considered for post-operative pain control.


Download article